Alert archive / Kansas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 30, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 14, 2021, 1:19 AM CDT for Graham County, Norton County, Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2021, 1:19 AM CDT (06:19 UTC)
- Expired
- May 14, 2021, 2:15 AM CDT
- In force
- 56 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Graham County, KS, Norton County, KS
The radar
The Grand Island radar (KUEX), 150 km from the middle of the area, began a volume at 06:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.3 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1602 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
391
WUUS53 KGLD 140619
SVRGLD
KSC065-137-140730-
/O.NEW.KGLD.SV.W.0030.210514T0619Z-210514T0730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
119 AM CDT Fri May 14 2021
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Norton County in northwestern Kansas...
Graham County in northwestern Kansas...
* Until 230 AM CDT.
* At 118 AM CDT, a severe thunderstorm was located over Norton,
moving southeast at 35 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Measured at the airport.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Edmond and Bogue.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3913 10000 3981 10018 4000 9977 4000 9963
3913 9961
TIME...MOT...LOC 0618Z 335DEG 32KT 3983 9988
HAIL...0.75IN
WIND...70MPH
$$
Lundquist4 follow-up statements
787
WWUS53 KGLD 140636
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
136 AM CDT Fri May 14 2021
KSC065-137-140730-
/O.CON.KGLD.SV.W.0030.000000T0000Z-210514T0730Z/
Norton KS-Graham KS-
136 AM CDT Fri May 14 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR SOUTHERN NORTON AND GRAHAM COUNTIES...
At 135 AM CDT, a severe thunderstorm was located 4 miles north of
Edmond, or 11 miles southeast of Norton, moving southeast at 35 mph.
HAZARD...70 mph wind gusts.
SOURCE...Measured at the Norton airport.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Hill City, Lenora, Bogue, Edmond, Densmore, Penokee and Calvert.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3913 10000 3968 10014 3990 9963 3913 9961
TIME...MOT...LOC 0635Z 335DEG 32KT 3969 9979
HAIL...<.75IN
WIND...70MPH
$$
Lundquist127
WWUS53 KGLD 140647
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
147 AM CDT Fri May 14 2021
KSC065-137-140730-
/O.CON.KGLD.SV.W.0030.000000T0000Z-210514T0730Z/
Norton KS-Graham KS-
147 AM CDT Fri May 14 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR SOUTHERN NORTON AND GRAHAM COUNTIES...
At 147 AM CDT, a severe thunderstorm was located 5 miles southeast of
Edmond, or 16 miles north of Hill City, moving southeast at 35 mph.
HAZARD...70 mph wind gusts.
SOURCE...Measured at the Norton airport.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Hill City, Lenora, Bogue, Edmond, Densmore and Penokee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3913 10000 3962 10012 3984 9963 3913 9961
TIME...MOT...LOC 0647Z 335DEG 32KT 3959 9973
HAIL...<.75IN
WIND...70MPH
$$
Lundquist451 WWUS53 KGLD 140657 SVSGLD Severe Weather Statement National Weather Service Goodland KS 157 AM CDT Fri May 14 2021 KSC065-137-140730- /O.CON.KGLD.SV.W.0030.000000T0000Z-210514T0730Z/ Norton KS-Graham KS- 157 AM CDT Fri May 14 2021 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT FOR SOUTHEASTERN NORTON AND EASTERN GRAHAM COUNTIES... At 157 AM CDT, a severe thunderstorm was located 9 miles northwest of Nicodemus, or 13 miles northeast of Hill City, moving southeast at 35 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Hill City, Bogue, Edmond and Densmore. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3913 9984 3958 10004 3970 9963 3913 9961 TIME...MOT...LOC 0657Z 335DEG 32KT 3951 9968 HAIL...<.75IN WIND...60MPH $$ Lundquist
805
WWUS53 KGLD 140715
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
215 AM CDT Fri May 14 2021
KSC065-137-140725-
/O.CAN.KGLD.SV.W.0030.000000T0000Z-210514T0730Z/
Norton KS-Graham KS-
215 AM CDT Fri May 14 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NORTON AND
EASTERN GRAHAM COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 3913 9984 3958 10004 3970 9963 3913 9961
TIME...MOT...LOC 0713Z 335DEG 32KT 3936 9959
$$
LundquistWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 1:02 AM CDT, 17 minutes earlier.
Area forecast discussion, May 14, 1:02 AM CDT, 17 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1202 AM MDT Fri May 14 2021 .SHORT TERM...(This evening through Sunday) Issued at 130 PM MDT Thu May 13 2021 Two areas of concern for convection this afternoon and tonight. First, along a surface trough in northeast Colorado. Cumulus has developed there but updrafts are struggling to be sustained. Moisture is limited, lower 40 dew points, and lift is also weak, though there may be an embedded impulse in the northwest flow aloft arriving in a few hours. If storms manage to develop, they would be in a highly-sheared, weakly unstable environment. An isolated high based supercell capable of producing large hail and gusty winds cannot be ruled out, but probabilities are low. Second, watching for more widespread convection to develop upstream in west central Nebraska. CAMs in better agreement here that convection will merge into an MCS-type of cluster and move southeast tonight, impacting, or perhaps just grazing, the northeast forecast area from McCook to Hill City through 06z. Primary hazard with that complex will be gusty winds. Otherwise, low temperatures will fall into the upper 40s to lower 50s with clearing skies late. For Friday, surface front will move through in the morning and expected to be in southwest Kansas by the afternoon, leaving the forecast area in a post frontal upslope regime. Still in a northwest flow aloft on the downside of an upper ridge, with another weak impulse coming through in the afternoon/evening. Storms are expected to initiate off of the higher terrain in eastern Colorado and propogate to the east. Large hail and damaging winds will be possible and the entire area is in a marginal risk for severe storms. Timing details a little uncertain at this point, but pattern would suggest late afternoon through the evening hours as the best chances. High temperatures will be in the upper 70s and lows Friday night in the upper 40s to lower 50s. For Saturday, will continue to be in a moist upslope pattern in the low levels with the old front stalled near the Oklahoma border area. Upper pattern becomes more zonal with the ridge axis nearly overhead. Another in the series of impulses comes out of the central Rockies in the afternoon and evening. So, storms should initiate once again on the higher terrain and propagate eastward, with the Palmer Divide perhaps a favored area. Instability will be adequate for severe storms, but deep layer shear is lower compared to previous days with the loss of northwest flow, which may temper the severe threat. High temperatures will be in the lower 70s and lows Saturday night in the upper 40s to lower 50s. For Sunday, upper ridging persists ahead of a closed low approaching the Four Corners. However, appears to be another impulse coming out of Colorado in the afternoon. Location of the surface boundary, which may drift north as a warm front, will also play a role in convection. Instability will be adequate but once again deep layer shear will be marginal. So, will more or less be a consistency forecast with not much overall change in the pattern compared to previous days, with scattered afternoon and evening storms, marginally severe. High temperatures will be in the lower 70s and lows Sunday night in the upper 40s to lower 50s. .LONG TERM...(Monday through Thursday) Issued at 159 PM MDT Thu May 13 2021 A busy and messy forecast continues for the long term period, with chances for showers and thunderstorms each day. At the start of the period, west to southwest flow is anticipated over the region as an upper low gradually progresses into the Desert Southwest. To the north, broad upper ridging spans the northern CONUS. On Monday and Tuesday, the low and associated trough progress across the Four Corners region with weak disturbances ejecting out ahead. Precipitation chances prevail during this time, along with a potential for thunderstorms in the afternoon and evening hours. For Wednesday and Thursday, the latest guidance shows this system tracking across the southern Plains, then taking a turn northward along central/eastern Kansas. Am not sure if this track will hold true, but as it looks now, precipitation chances persist on the backside of the low as moisture wraps around. Confidence remains low for this forecast due to model discrepancies and the weather pattern in place. Additionally, while severe weather cannot be ruled out, it seems to be limited for our area with the higher risk being in the southern Plains where low/mid level moisture and flow will be better. High temperatures should be fairly steady through the period, with only a slight increase from the mid 60s through low 70s on Monday to the 70s region-wide for Thursday. Low temperatures range in the mid 40s to mid 50s. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1147 PM MDT Thu May 13 2021 MCK and GLD will be VFR through the 06Z TAF period. There will be isolated thunderstorms in the vicinity of MCK for an hour or so after the start of the TAF period with clearing skies overnight. Scattered thunderstorms are expected to move into the vicinity after 23Z with storms to affect the MCK site mainly between 02-04Z. GLD will have mostly clear skies through the night with scattered thunderstorms moving into the vicinity shortly before 00Z and affecting the site mainly through 04Z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...JBH AVIATION...LOCKHART
Hazardous weather outlook, May 13, 10:37 PM CDT, 2 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 937 PM MDT Thu May 13 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141645- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 937 PM MDT Thu May 13 2021 /1037 PM CDT Thu May 13 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... There is a marginal risk for severe thunderstorms across the central High Plains region Friday and Saturday afternoon and evening. There will be a chance of thunderstorm each day from Sunday through the middle of next week with a generally low possibility of severe storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected tonight.
In the hours before
Special weather statement, May 13, 9:00 PM CDT, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Goodland KS
900 PM CDT Thu May 13 2021
KSZ014-028-140230-
Thomas KS-Logan KS-
900 PM CDT Thu May 13 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN THOMAS AND
NORTHWESTERN LOGAN COUNTIES UNTIL 930 PM CDT...
At 859 PM CDT, Doppler radar was tracking a strong thunderstorm near
Winona, or 19 miles south of Brewster, moving southeast at 20 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Winona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3913 10148 3914 10146 3914 10139 3916 10139
3919 10132 3913 10103 3894 10119
TIME...MOT...LOC 0159Z 297DEG 18KT 3910 10128
AWSpecial weather statement, May 13, 9:10 PM CDT, 4 hours 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
910 PM CDT Thu May 13 2021
NEZ081-140245-
Red Willow NE-
910 PM CDT Thu May 13 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RED WILLOW COUNTY
UNTIL 945 PM CDT...
At 909 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Indianola, or 13 miles east of McCook, moving
southeast at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Indianola, Danbury and Lebanon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4012 10019 4006 10019 4000 10039 4000 10044
4018 10052 4025 10039
TIME...MOT...LOC 0209Z 331DEG 19KT 4016 10038
AWSpecial weather statement, May 13, 9:17 PM CDT, 4 hours 2 minutes before
Special Weather Statement National Weather Service Goodland KS 917 PM CDT Thu May 13 2021 KSZ028-140230- Logan KS- 917 PM CDT Thu May 13 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LOGAN COUNTY UNTIL 930 PM CDT... At 917 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles southwest of Winona, or 21 miles east of Sharon Springs, moving southeast at 25 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of west central Logan County. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3901 10147 3906 10137 3893 10117 3881 10144 TIME...MOT...LOC 0217Z 332DEG 22KT 3897 10136 AW
Local storm report, May 13, 9:32 PM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
832 PM MDT THU MAY 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 11 W RUSSELL SPRINGS 38.89N 101.37W
05/13/2021 U1.00 INCH LOGAN KS PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&Special weather statement, May 13, 10:07 PM CDT, 3 hours 12 minutes before
Special Weather Statement National Weather Service Goodland KS 1007 PM CDT Thu May 13 2021 KSZ042-140315- Wichita KS- 1007 PM CDT Thu May 13 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WICHITA COUNTY UNTIL 1015 PM CDT... At 1007 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles north of Modoc, moving southeast at 30 mph. Nickel size hail will be possible with this storm. This storm will remain over mainly rural areas of northeastern Wichita County. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3864 10126 3870 10113 3847 10113 TIME...MOT...LOC 0307Z 321DEG 26KT 3861 10115 AW
Special weather statement, May 14, 12:54 AM CDT, 25 minutes before
Special Weather Statement
National Weather Service Goodland KS
1254 AM CDT Fri May 14 2021
KSZ003-004-NEZ081-140700-
Norton KS-Decatur KS-Red Willow NE-
1254 AM CDT Fri May 14 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTON...NORTHEASTERN DECATUR AND
SOUTHEASTERN RED WILLOW COUNTIES UNTIL 200 AM CDT...
At 1254 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Hendley, or 14 miles north of Norton, moving southeast
at 40 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Norton, Almena, Lenora, Norcatur, Danbury, Lebanon and Clayton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3957 10007 4009 10050 4027 10020 4000 10019
4000 9963 3957 9963
TIME...MOT...LOC 0554Z 319DEG 34KT 4003 10000
LockhartThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 7:02 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 43 min |
| May 13, 7:39 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 51 min |
| May 13, 8:21 PM CDT | Special Weather Statement | GLD | Sherman | 54 min |
| May 13, 8:29 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Thomas | 46 min |
| May 13, 9:00 PM CDT | Special Weather Statement | GLD | Logan | 30 min |
| May 13, 9:17 PM CDT | Special Weather Statement | GLD | Logan | 13 min |
| May 13, 9:34 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 41 min |
| May 13, 10:07 PM CDT | Special Weather Statement | GLD | Wichita | 8 min |
| May 14, 12:54 AM CDT | Special Weather Statement | GLD | Norton | 66 min |
| May 14, 6:26 PM CDT | Special Weather Statement | GLD | Sheridan | 19 min |
| May 14, 6:43 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.